Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 201, NWS Columbia, SC

July 31, 2010Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2010, 3:14 PM EDT for Burke County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2010, 3:14 PM EDT (19:14 UTC)
Expired
Jul 31, 2010, 4:00 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 105 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:31 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS52 KCAE 311914
SVRCAE
GAC033-312000-
/O.NEW.KCAE.SV.W.0201.100731T1914Z-100731T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EDT SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF WAYNESBORO...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL BURKE COUNTY AT 330 PM EDT

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE GIRARD

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 8 7 7...
6 3 3...6 7 7 2.

LAT...LON 3283 8232 3291 8228 3309 8230 3322 8224
      3326 8226 3328 8224 3330 8216 3323 8210
      3324 8194 3306 8155 3305 8155 3290 8176
      3294 8186 3291 8194 3291 8208 3288 8212
      3282 8214 3280 8219 3279 8222
TIME...MOT...LOC 1914Z 321DEG 17KT 3305 8211

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:55 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 31, 2:55 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT SAT JUL 31 2010

.SYNOPSIS...
WEAK HIGH PRESSURE WILL SLIDE AWAY FROM THE REGION TODAY AS AN
UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. THIS WILL RESULT IN
INCREASING CHANCES OF THUNDERSTORMS INTO SUNDAY. HIGH PRESSURE
AND RISING TEMPERATURES WILL RETURN BY TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK HIGH PRESSURE REMAINS OVER THE CAROLINAS WITH STATIONARY
FRONT JUST WEST OF THE SAVANNAH RIVER. UNSTABLE AIRMASS IN PLACE.
WNW FLOW ALOFT WITH SHORT WAVE ENERGY APPROACHING FROM THE TN
VALLEY. SCATTERED CONVECTION HAS DEVELOPED ACROSS THE FA WITH A
LINE OF SHOWERS/STORMS DRAPED OVER THE APPALACHIAN MOUNTAINS
MOVING SE. SPC RECENTLY ISSUED SVR TSTM WATCH FOR A GOOD PORTION
OF CWA EXCLUDING THE NORTHEAST PART. ALSO SPC NOTED THERE WAS
INCREASING SHEAR OVER THE AREA. THE WATCH RUNS THROUGH 10 PM THIS
EVENING. PWS AROUND 2 INCHES TODAY SO LOCALLY HEAVY RAIN POSSIBLE
WITH THE STRONGER STORMS. HEAT ADVISORY REMAINS IN EFFECT UNTIL
8PM THIS EVENING FOR THE SOUTHERN MIDLANDS AND PORTIONS OF THE
CSRA. CONVECTIVE ACTIVITY WILL DIMINISH LATER THIS EVENING BUT
WITH NUMEROUS OUTFLOW BOUNDARIES AND SOME CONTINUING UPPER LEVEL
ENERGY...WILL KEEP SMALL CHANCE POPS AFTER MIDNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
DISTURBANCE WILL MOVE OFFSHORE ON SUNDAY WITH CHANCES OF SHOWERS
AND THUNDERSTORMS LINGERING AS THE UPPER LEVEL TROUGH BEGINS TO
LIFT OUT OF THE REGION. SUNDAY NIGHT THE UPPER LEVEL RIDGE WILL
BE BUILDING OVER THE AREA WITH HIGH PRESSURE RETURNING TO THE AREA
ON MONDAY. TEMPERATURES SUNDAY WILL RANGE FROM THE MID 80S TO
LOWER 90S AND CLIMBING TOWARD THE LOWER AND MIDDLE 90S ON MONDAY.
THUNDERSTORM CHANCES WILL BE LIMITED MONDAY AS THE HIGH PRESSURE
PUSHES A BIT OF DRIER AIR ALOFT OVER THE REGION AND A WEAK MID
LEVEL CAP IS EXPECTED.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE SLOWLY REBUILDS OVER THE SOUTHEAST TUESDAY INTO
WEDNESDAY WITH SOME WEAKNESS IN THE EASTERN FRINGES OF THE RIDGE
INTO LATE WEEK. MAINLY LOW POPS TUESDAY AND WEDNESDAY...AND CHANCE
POPS INTO THE WEEKEND. FORECAST HIGH TEMPS MOSTLY IN THE MID 90S
WITH FORECAST LOWS IN THE MID 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AIMRASS HAS BECOME INCREASINGLY UNSTABLE OVER THE PAST FEW HOURS.
TEMPERATURES INCREASED TO AROUND 90F WHICH IS THE CONVECTIVE
TEMPERATURE. ALSO SPC NOTED INCREASING LOW LEVEL SHEAR OVER THE
REGION AND A SVR TSTM WATCH WAS ISSUED FOR MOST OF THE CAE CWA
EXCLUDING THE NORTHEAST COUNTIES IN THE PEE DEE AREA. IN ADDITION
CAPES INCREASE TO 2000-3000 J/KG OVER WATCH AREA. OTHERWISE...
MAINLY VFR CONDITIONS OUTSIDE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. IFR-MVFR CONDITIONS EXPECTED IN SHOWERS AND
THUNDERSTORMS THROUGH ABOUT MIDNIGHT TONIGHT. AFTER MIDNIGHT...
MVFR CONDITIONS SHOULD BECOME WIDESPREAD THROUGH ABOUT 14Z SUNDAY
MORNING. A FEW LOCATIONS LIKE AGS AND OGB MAY HAVE IFR CONDITIONS
DURING THIS TIME PERIOD. AFTER 14Z SUNDAY...VFR CONDITIONS ONCE
AGAIN BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE AGAIN IN SHOWERS
AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR IFR CONDITIONS POSSIBLE
IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ030-035-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ065-077.

&&
Hazardous weather outlook, Jul 31, 4:19 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EDT SAT JUL 31 2010

GAZ040-063-064-SCZ015-016-018-020>022-025>029-031-036>038-010830-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-SUMTER-
ORANGEBURG-CALHOUN-CLARENDON-
419 AM EDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WINDS. HEAVY RAINFALL WITH SOME OF THE THUNDERSTORMS
COULD LEAD TO LOCALIZED FLOODING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ065-077-SCZ030-035-041-010830-
RICHMOND-BURKE-AIKEN-BARNWELL-BAMBERG-
419 AM EDT SAT JUL 31 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   HEAT ADVISORY.

ALSO...THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WINDS. HEAVY RAINFALL WITH SOME OF THE
THUNDERSTORMS COULD LEAD TO LOCALIZED FLOODING THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
THEREFORE...SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:04 AM EDTHeat AdvisoryCAEBurke, Richmond15 hr
Jul 31, 4:32 PM EDTAreal Flood AdvisoryCAERichmond118 min
Jul 31, 4:36 PM EDTSevere Thunderstorm WarningCAERichmond39 min
Jul 31, 4:39 PM EDTFlash Flood WarningCAERichmond66 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.